A new study of dosing instructions for children's over-the-counter medication warns that inconsistencies are creating "an issue of patient safety" that needs "urgent attention."
Researchers say the results of the study, appearing in the December issue of the Journal of the American Medical Association, are a major cause for concern.
“We obtained a list of the top children’s liquid medications, and then we purchased approximately 200 of them,” Dr. H. Shonna Yin, assistant professor of pediatrics at NYU School of Medicine, who co-led the study told FoxNews.com. “We found the inconsistencies really were across the different medications, with a vast majority having a problem.”
Yin and her colleagues conducted the study for a period of one year and looked at children’s over-the-counter liquid medications including cough/cold, allergy, painkillers and gastrointestinal. And what they uncovered was pretty shocking.
“We found 25 percent of over-the-counter liquid medications don’t contain a dosing device like a cup or a dropper for administering the medication. We also found that 99 percent had markings on the dosing device and directions on label that do not match up exactly.”
Other issues that came up were the fact that more than half of these products don’t use a standard abbreviation for things like teaspoons and milliliters.
“This is an issue of patient safety and needs urgent attention,” Dr. Ruth Parker, a professor of medicine at Emory University School of Medicine, who co-led the study, said in a news release.
Researchers decided to do the study in response to Food and Drug Administration (FDA) guidelines, which were released in November 2009 that called for greater consistency in dosing instructions following several incidents in which children accidentally overdosed on these products.
“But right now, these are voluntary guidances by the FDA and CHPA (Consumer Healthcare Products Association), who recognize that this is an important issue, but it’s just voluntary. There’s no timeline and there’s mandatory regulations or standards,” Yin said.
Parker echoed her concerns.
“Given how many products are affected, it seems unlikely that the voluntary guidelines alone set by the FDA and industry will fix this problem,” she said. “Standards and regulatory oversight will likely be needed to ensure that all products contain label information and dosing device markings that match and are understandable and useful.”
Researchers have several recommendations for manufacturers including:
— All over-the-counter liquid medications that come with a dosing device have doses of units that actually match those on the product label
— Using only dosing units that consumers understand such as a milliliter or teaspoon – not cubic centimeters or drams
— Do not use the term tablespoon because that can be confused with teaspoon, which can lead to a three-fold overdose
Tips for Parents
“It’s important for parents to pay close attention and make sure the numbers on the label actually match up with what’s on the dosing device,” Yin said.
That means, don’t mix up a tablespoon for a teaspoon, and if there’s no measuring device, try to find one that is most accurate. You can easily pickup an oral syringe at your local pharmacy.
It’s also important to avoid the common kitchen spoon. Because utensils come in varying sizes, they are not accurate. And if all else fails, don’t hesitate to call your pediatrician or pharmacist for some guidance.
“My hope is that this study will lead stronger regulations and a timeline for action,” Yin added.
A follow-up study is slated to take place in the next year or so.